View Entire Collection
By Clinical Topic
By State Requirement
Diabetes – Summer 2012
Future of Nursing Initiative
Heart Failure - Fall 2011
Influenza - Winter 2011
Nursing Ethics - Fall 2011
Trauma - Fall 2010
Traumatic Brain Injury - Fall 2010
Fluids & Electrolytes
MONDAY, March 19 (HealthDay News) -- Smoking synthetic versions of marijuana is landing some teens in the emergency room complaining of restlessness, agitation, and diaphoresis, according to a case report published online March 19 in Pediatrics.
Joanna Cohen, M.D., of the Children's National Medical Center in Washington, D.C., and colleagues report three case studies of patients presenting to the emergency department with signs and symptoms of intoxication.
The researchers note that each of the three teens reported smoking "K2" or "Spice." One case arrived in a catatonic state, not responding to verbal or painful stimuli and unable to speak. Following 50 mg of intravenous (IV) diphenhydramine and two doses of lorazepam 2 mg IV, she regained motor and verbal functions. A second case arrived in the emergency department uncooperative, restless, and aggressive with diaphoresis. Following a dose of lorazepam 2 mg IV and 50 mg diphenhydramine IV, he returned to baseline. These two cases also presented with sinus tachycardia. The third case arrived agitated, appeared dystonic, and was dysarthric with pressured speech. After he received a normal saline bolus of 1,000 mL and 4 mg of lorazepam IV he returned to baseline neurologic status.
"Synthetic cannabinoid products often contain other active and inactive ingredients, which makes identifying the specific agent as the cause of the presenting symptoms difficult," the authors write.
Full Text (subscription or payment may be required)
Sign up for our free enewsletters to stay up-to-date in your area of practice - or take a look at an archive of prior issues
Join our CESaver program to earn up to 100 contact hours for only $34.95
Explore a world of online resources
Back to Top